question-icon

What are the side effects of Corticosteroids when diagonised with dermatomyositis?

default
Posted on Thu, 14 May 2015
Question: my daughter has just been diagnosed with dermatomyositis. it has taken about 2 yrs to diagnose. They just started her on corticosteroids 50 mg daily and hydroxychloroquinone 400mg. i am worried about side effects and the fact they are only a bandaid and not a cure. i would like her to be able to take herbs as they are more likely to actually give a cure. Can she take whilst on these medications or do I have to wait for to stop them first? Are there any that you have had experience with that have helped.
doctor
Answered by Dr. Ivo Ditah (32 minutes later)
Brief Answer:
I would say, do not administer herbs at this time. Maybe in future.

Detailed Answer:
Hi and thank you so much for this query.

I am so sorry to hear about what your daughter is going through at this time. Dermatomyosistis is an autoimmune disease and most of the medications are geared towards preventing the body from destroying its own muscle cells.

As you rightly mentioned, these medications would not be able to completely change the immune system from fighting the muscles. However, they would suppress and keep it under control. This is not a cure but the best the medical community can offer at this time.

The temptation to try herbal medications with so much propaganda about their ability to cure difficulty conditions for which no cure is currently available is the main reason why people want to try them. Know that if these drugs were safe and effective at curing this condition, the medical community would be the first to bring these medications to you. The fact that this has not happened is simply because they have failed to pass safety and efficiency evaluations and may be more harmful than being helpful.

The side effects of steroids and hydroxylchloroquinone are real and at least known to us. Herbal medication shave side effects that no one knows and no one talks about them. Knowing possible side effects is not a reason to stay away from treatment but equips us with the tools we need to monitor and prevent or manage any side effects if they arise. Know that medications are prescribed not because they are void of any side effects but because the benefits outweigh the potential harm. Also, side effects in no way means that this is going to for sure happen.

Knowing what dermatomyositis is, I will not recommend you taking herbs at this time. I have no experience with them and systematically advise my patients to avoid such medications. Patients who have taken non approved herbal medication have often expressed regrets at the end.

For now, go with the recommended steroids and hydroxylchloroquinone treatment. If you fail to see progress, at that time it would be difficult to say don’t try herbal drugs. But at this time, I would want to say do not take them.

I hope this helps. I wish your daughter the best of all possible outcomes. If there is some more information that you may require, please do not hesitate to bring the subject up for further exchanges.
Above answer was peer-reviewed by : Dr. Pradeep Vitta
doctor
Answered by
Dr.
Dr. Ivo Ditah

Internal Medicine Specialist

Practicing since :2002

Answered : 3993 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the side effects of Corticosteroids when diagonised with dermatomyositis?

Brief Answer: I would say, do not administer herbs at this time. Maybe in future. Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about what your daughter is going through at this time. Dermatomyosistis is an autoimmune disease and most of the medications are geared towards preventing the body from destroying its own muscle cells. As you rightly mentioned, these medications would not be able to completely change the immune system from fighting the muscles. However, they would suppress and keep it under control. This is not a cure but the best the medical community can offer at this time. The temptation to try herbal medications with so much propaganda about their ability to cure difficulty conditions for which no cure is currently available is the main reason why people want to try them. Know that if these drugs were safe and effective at curing this condition, the medical community would be the first to bring these medications to you. The fact that this has not happened is simply because they have failed to pass safety and efficiency evaluations and may be more harmful than being helpful. The side effects of steroids and hydroxylchloroquinone are real and at least known to us. Herbal medication shave side effects that no one knows and no one talks about them. Knowing possible side effects is not a reason to stay away from treatment but equips us with the tools we need to monitor and prevent or manage any side effects if they arise. Know that medications are prescribed not because they are void of any side effects but because the benefits outweigh the potential harm. Also, side effects in no way means that this is going to for sure happen. Knowing what dermatomyositis is, I will not recommend you taking herbs at this time. I have no experience with them and systematically advise my patients to avoid such medications. Patients who have taken non approved herbal medication have often expressed regrets at the end. For now, go with the recommended steroids and hydroxylchloroquinone treatment. If you fail to see progress, at that time it would be difficult to say don’t try herbal drugs. But at this time, I would want to say do not take them. I hope this helps. I wish your daughter the best of all possible outcomes. If there is some more information that you may require, please do not hesitate to bring the subject up for further exchanges.